Alert archive / Wisconsin / Special Weather Statements in 2023

Special Weather Statement, NWS Green Bay, WI

July 8, 2023Forest County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 8, 2023, 1:21 PM CDT for Forest County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 1:21 PM CDT (18:21 UTC)
Expired
Jul 8, 2023, 1:45 PM CDT
In force
24 min
Issued by
NWS Green Bay, WI
Hail
0.25 in
Wind
30

County Forest County, WI

The radar

The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

261 
WWUS83 KGRB 081821
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Sat Jul 8 2023
 
WIZ011-081845-
Forest WI-
121 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Forest
County through 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 15 miles east of Eagle River, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northwestern Forest
County, including the following locations... Alvin, Windsor Dam
Campground and Nelma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4604 8884 4603 8884 4602 8882 4602 8877
      4599 8868 4598 8868 4582 8879 4595 8905
      4598 8901 4598 8893 4606 8893
TIME...MOT...LOC 1821Z 297DEG 19KT 4597 8895 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Uhlmann

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 8, 1:10 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 8, 1:10 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
110 PM CDT Sat Jul 8 2023

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 402 AM CDT Sat Jul 8 2023

A weak shortwave trough will exit the lakeshore counties this
morning and take the remaining scattered light showers along with
it. Another shortwave trough will move across the area this
afternoon and evening, while a weak surface front moves south from
the Upper Peninsula. The best forcing for precipitation looks to
be across the Northeast corner of the state, where lake breezes
from the lake and bay will converge along the front moving south.
The models forecast anywhere from 250 to 750 J/KG of CAPE during
the afternoon at Iron Mountain, with less towards Green Bay. Wind
shear is very modest. Think there could be a few storms with wind
gusts to 40 mph given the forecast inverted V soundings and the
potential for small hail and local flooding with slow moving
storms. Highs today should range from the mid 70s to low 80s.

Any thunderstorms that form during the afternoon should move south
during the evening hours and then dissipate with the loss of daytime
heating. Clearing skies and light winds should allow temperatures
to fall into the 40s in northcentral Wisconsin and in the 50s
elsewhere. Patchy dense fog is possible in Northcentral Wisconsin.

Sunday looks to be sunny and pleasantly warm, with highs in the upper
70s to low 80s and comfortable humidity values as a weak surface high
moves across the region.

.LONG TERM...Sunday Night Through Friday
Issued at 402 AM CDT Sat Jul 8 2023

Warm with thunderstorm chances at the start of the long term,
followed by near-normal temps and on/off chances for precip due to
a large upper low to the north and various surface features.

Warm advection ahead of a cold front Sunday night into Monday
morning could lead to a few showers or isolated thunder, mainly
across northern Wisconsin, but most should remain dry during this
period. A surface cold front will then move southeast across the
forecast area from mid Monday afternoon into Monday night. Current
timing suggest the front could reach northern/north-central
around peak heating, with 1000 to 1800 J/kg of CAPE and 0-6km bulk
shear of 30 to 45 kts. Forecast soundings show a good amount of
this CAPE in the HGZ and inverted v signature. As a result, a few
marginally severe storms will be possible, particularly from mid-
afternoon through the evening and focused north of Highway 29.
After about 03Z instability starts to drop off rapidly, therefore
expected non-severe storms and rain will accompany the front as it
moves across the rest of the area and departs late Tuesday
morning.

Highs on Monday will range from about 80 to 90 degrees at most
locations, warmest across and just west of the Fox Valley. Behind
the cold front readings will drop about 10 degrees for Tuesday.

A break in the precip for the rest of Tuesday and Tuesday night.
Model differences arise starting Wednesday. An upper low remains
situation around Hudson Bay, which may continue to drop weaker
shortwaves across the area through the week. Additionally, the
front which moves through early in the week may stall out south of
the state, and then become the focus for a southern stream system
on Wednesday or Thursday. Models are all over the place, with some
keeping the system to the south and the GRB forecast area dry,
while others show 1 to 2 inches of rain. Stayed with a blended
solution and chance PoP for now on Wed/Thu. Depending on how this
pans out, may need to watch heavy rain and/or severe potential.

Differences continue Friday and Saturday as shortwaves from the
upper low and the general west to east upper jet continue to pass
through from time to time. On and off chances for showers and
thunderstorms are possible, but unable to pin down anything
specific this far out.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 110 PM CDT Sat Jul 8 2023

VFR conditions will continue across the region today for most of
the area. The only possible exception will be a passing round of
rain and showers, which will largely impact the northern portions
of WI. Thus, made a mention for brief rain and thunder possible
for RHI this afternoon but left rain out of the rest of the TAF
sites.

Tonight, again VFR conditions and good visibility are likely for
most, the exception being portions of northern WI which will have
a window for fog before sunrise. Sunny and quiet conditions then
return to the region for Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....RDM
LONG TERM......KLJ
AVIATION.......Uhlmann
Hazardous weather outlook, Jul 8, 3:51 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
351 AM CDT Sat Jul 8 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-090900-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
351 AM CDT Sat Jul 8 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms north of highway 10 today. The
best chance of thunderstorms will be in the northeast corner of
the state. A few storms could produce gusty winds, small hail and
local flooding.

Patchy dense fog could produce hazardous travel conditions late
tonight in Northcentral Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for the early to middle part of next
week. There is some potential for a few strong to marginally
severe storms Monday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-090900-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
351 AM CDT Sat Jul 8 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms north of Kewaunee this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms during the early to middle
part of next week.

RDM/KLJ

In the hours before

Special weather statement, Jul 8, 1:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
121 PM CDT Sat Jul 8 2023

WIZ011-081845-
Forest WI-
121 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northwestern Forest
County through 145 PM CDT...

At 121 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kentuck Lake Campground, or 15 miles east of Eagle River, moving
southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Forest
County, including the following locations... Alvin, Windsor Dam
Campground and Nelma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4604 8884 4603 8884 4602 8882 4602 8877
      4599 8868 4598 8868 4582 8879 4595 8905
      4598 8901 4598 8893 4606 8893
TIME...MOT...LOC 1821Z 297DEG 19KT 4597 8895

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Uhlmann

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:48 PM CDTSpecial Weather StatementGRBFlorence27 min
Jul 8, 3:15 PM CDTSpecial Weather StatementGRBMarinette30 min
Jul 8, 3:58 PM CDTSpecial Weather StatementGRBMarinette32 min
Jul 8, 4:25 PM CDTSpecial Weather StatementGRBMarinette50 min

Nearby

Special Weather Statements in Wisconsin, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.